A patient is suing a hospital for giving him a controversial acne drug similar to the one prescribed to an American teenager who flew an aeroplane into the 28th floor of a skyscraper in a copycat 11 September attack.

Luke Hassett, 22, who was diagnosed as being a paranoid schizophrenic after taking Roaccutane, is to sue Leeds General Infirmary and the clinician who prescribed him the drug. Mr Hassett, one of hundreds of UK patients who claim to have suffered long-term adverse side-effects from taking the drug, decided to act after it was confirmed that Charles Bishop, the 15-year-old who flew into the Bank of America Plaza in Tampa, Florida, in January, had been taking Accutane, the American brand.

Last week lawyers for the Bishop family launched a $70m (£48m) law suit against Roche, makers of the drug, alleging that the medication was responsible for causing their son to commit suicide.

Labelling on Roaccutane in the UK and Accutane in the US warns that the drug can cause "depression, psychosis and, rarely, suicidal ideation, suicide attempts and suicide". Other side-effects include painful joints, headaches and hair loss. The drug is extremely effective in many cases, but it has been linked to at least 138 suicides and many more suicide attempts.

Mr Hassett, who now lives in a psychiatric unit in Trafford General Hospital, Manchester, had no history of mental problems before he was prescribed Roaccutane for what he claims was mild acne in 1999. Subsequently, he became psychotic and had to be sectioned under the Mental Health Act. He is now on anti-psychotic medication and is allowed home for just four hours each day.

According to a US Food and Drugs Administration memo on Accutane issued in 1990: "The magnitude of injury and death has been great and permanent, with 11,000 to 13,000 Accutane-related abortions and 900 to 1,100 Accutane-related birth defects." In the UK, where tens of thousands of young people have been treated, there have been around 1,200 "adverse drug reactions" reported to the Medicines Control Agency, including 15 suicides.

Mr Hassett is being backed by Roaccutane action groups in the UK and Ireland, which have around 2,000 members reporting long-term adverse side-effects from taking the drug. They believe a court action will help them gain access to early research into Roaccutane.

The dermatological unit at Leeds has been at the forefront of research into Roaccutane. Trials there, which Roche helped to fund, were instrumental in the drug being given a licence in 1983. However, that licence states that it may be prescribed only for severe forms of acne.

But, in the UK, inquiries by The Independent have established that Roaccutane is routinely prescribed for use beyond the purpose for which it was licensed in 1983. Then, it was approved for "cystic and conglobate acne and severe acne which has failed to respond to an adequate course of antibiotics".

Between 1983 and 1986 at Leeds General Infirmary (LGI) dermatological unit, where Mr Hassett was treated, 79 per cent of prescriptions for Roaccutane went to people suffering from severe acne. By 1995, however, according to a paper published by the Leeds team, 74 per cent of Roaccutane prescriptions were being given to the LGI patients with only mild or moderate forms of the condition and only 16 per cent of the total prescribed were severe sufferers.

Campaigners say that prescribing of the drug should return to the limitations laid down in its licence until more research is carried out.

The hospital in Leeds said it could not comment while under threat of legal action. A spokeswoman for Roche said there was no evidence of any side-effects attributable to the drug.

"We have had external scientists and internal scientists look into the side-effects and we have found no causal relationship between Roaccutane and any psychiatric events, from depression to suicide."

Roche said many of the people likely to take Roaccutane – emotional adolescents with low self-esteem caused by acne – were more likely to become depressed than the average youngster.

Comments